Results 1 to 6 of 6

Thread: Side effects?

  1. #1
    Join Date
    Jun 2016
    Posts
    188

    Side effects?

    I started Escitalopram last Wednesday morning. That night I started feeling heart burn. I have never experienced heart burn before and it really scared me. Saturday I went to urgent care regarding the heart burn and this burning sensation I began experiencing in my arms and hands. The doctor there told me that it was the antidepressant causing these and that these were side effects. They told me to take prilosec and consider seeing a therapist. Iíve been on prilosec the last 4 days and it seemed to have been helping, especially when sleeping at night at least. I continued to the generic lexapro and then Tuesday I called my regular doctor and asked them if this could be the medicine and asked if I would be able to try something else. They called me back and agreed to switch me and that it may help with these sensations Iíve been feeling. They told me to stop the lexapro generic for a few days and then start the other one. I stopped taking it for the first time in a week yesterday. I felt amazing yesterday. I didnít really experience any burning sensation or heartburn at all. For dinner I had a soda and fried chicken. I feel like I have to keep hiccuping and burping after eating anything. Last night at 2 AM i woke up and my arms felt like they were burning again and I felt a bit of heart burn. I then started feeling really anxious again which made the feelings worse. Is it normal for me to still feel side effects a full 24 hours after stopping the medicine? Is it not completely out of my system? Otherwise Iím terrified itís not side effects and thereís something else wrong with me... having health anxiety and experiencing ďside effectsĒ is not a good mix... starting to fear the worst.
    Last edited by UserName16; 08-08-19 at 20:51.

  2. #2
    Join Date
    Jan 2017
    Posts
    1,771

    Re: Side effects?

    Quote Originally Posted by UserName16 View Post
    Saturday I went to urgent care regarding the heart burn and this burning sensation I began experiencing in my arms and hands.
    Both heartburn and burning sensations are common initial side-effects cause by increased serotonin activity. Serotonin isn't only a brain neurotransmitter, it has many other functions in the body and serotonergic ADs may interfere with these for a short while until they adapt. The organ often most affected is the gut from the stomach to anus, which makes and uses about 60 times as much serotonin as the brain hence the heartburn and burping side-effects.

    Is it normal for me to still feel side effects a full 24 hours after stopping the medicine? Is it not completely out of my system?
    Escitalopram has a half-life of about 30 hours (range 27-33 h) so there was still more than half in your system at 24 hours after the last dose which would have been more than enough to keep the side-effects going.

    Otherwise Iím terrified itís not side effects and thereís something else wrong with me... having health anxiety and experiencing ďside effectsĒ is not a good mix... starting to fear the worst.
    It is almost certainly the escitalopram, but the mind may have played a part too. What was the starting dose?

  3. #3
    Join Date
    Jun 2016
    Posts
    188

    Re: Side effects?

    Thank you so much for your reply. Iím assuming the medication will still be in my body for a few days or so. It makes me feel much better that these are side effects.. I thought I was going nuts. I was started on 10 mg and have never taken any medication like this before or any medication in general on a daily basis. Iím hoping these symptoms go away soon.

  4. #4
    Join Date
    Jan 2017
    Posts
    1,771

    Re: Side effects?

    Quote Originally Posted by UserName16 View Post
    Iím assuming the medication will still be in my body for a few days or so
    The rule of thumb is that it takes about 5 times the half-life of the med for its plasma level to drop below detectable limits, however, the side-effects will usually disappear within 2-3 half-lives.

    The thing to understand about antidepressant side-effects is that while they can sometimes be unpleasant and scary they rarely do any physical harm. In many cases there are ways of reducing their severity so talk to the prescribing physician if affected. Starting on a low dose and ramping it up by the same small amount every 7-10 days will also help. Ask your doctor to prescribe the smallest dose pill to begin on.

    Personally I would have persevered with the escitalopram as the side-effects would likely have begun to diminish within another couple of days. They often do once plasma levels stabilize to a steady-state which generally occurs at 5 times the med half-life, although they can linger for some and they may return for a short while after dose increases.

    BTW-if the escitalopram starting dose was higher than 5mg your doctor needs a swift kick in the rear, im_totally_unhumble_o.

  5. #5
    Join Date
    Jun 2016
    Posts
    188

    Re: Side effects?

    Thank you so very much for your reply!! I agree, I hadnít realized how common side effects are and the fact that they do subside usually after awhile. I just have such bad anxiety about my health as soon as I feel something not right I assume the worst. Yes, he started me on 10 mg. When prescribing it he told me in a month he will see me again and consider upping it up to 20. Part of me wishes I would have continued taking it and giving it awhile more before switching medicines. I am really starting to think a lot of the remaining ďside effectsĒ are in my mind. At this point my mind is just hyper focused on my chest and any burning sensations in my arms. I slept peacefully through the night last night. I woke up and instantly even though I wasnít having any heart burn I started getting anxious and then my chest started feeling a weird sensation again.. the mind is a powerful thing

  6. #6
    Join Date
    Jan 2017
    Posts
    1,771

    Re: Side effects?

    Quote Originally Posted by UserName16 View Post
    I hadnít realized how common side effects are
    I wouldn't want to overstate the issue. Support groups like this one can provide a distorted picture. Most people have no to only mild side-effects. It is the ones with more severe reactions that we mostly see here.

    I woke up and instantly even though I wasnít having any heart burn I started getting anxious and then my chest started feeling a weird sensation again.. the mind is a powerful thing
    It is indeed and with chest symptoms it has a couple of willing assistants, namely the enteric nervous system (ENS) of the gut and the vagus nerves which link the ENS, brain, heart and lungs. Between them they can produce every chest symptom you can imagine and probably some you wouldn't contemplate even in your worst nightmare. All just part of the sheer 'joy' that is life with an anxiety disorder.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Side effects
    By Zoe01708 in forum Anafranil / Clomipramine
    Replies: 0
    Last Post: 15-05-18, 11:33
  2. When did your Side Effects go away?
    By TheHound in forum Fluoxetine / Prozac
    Replies: 3
    Last Post: 10-05-18, 14:58
  3. Is this side effects?
    By musiclover in forum Sertraline / Zoloft / Lustral
    Replies: 0
    Last Post: 04-08-15, 18:07
  4. Side effects?
    By Mrs Anxious in forum Fluoxetine / Prozac
    Replies: 6
    Last Post: 26-06-14, 19:47
  5. No Side Effects And No Effects....
    By 50cent84 in forum Sertraline / Zoloft / Lustral
    Replies: 4
    Last Post: 13-11-08, 04:43

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •